Don't Ask, Don't Tell. Because they were often not assessed in clinical trials, sexual side effects were reported to be relatively rare occurrences. If you've followed this story much at all, this is not necessarily news, but it is certainly worth mentioning anyway.
Post market research has clearly established that the SSRIs and SNRIs can affect most every aspect of sexual functioning at rates significantly higher than the 2-16% rates reported in pre-market trials and currently listed in the drug insert literature. Large prospective studies in which baseline assessment excludes participants with pre-existing sexual dysfunction have found rates of treatment-emergent sexual dysfunctions such as decreased libido, delayed orgasm, anorgasmia, erectile dysfunction, and difficulties with arousal, of between 36 and 70%."Evidence-Based" Guidelines. Bahrick notes that the literature contains advice that sexual side effects are "medically benign" and "all data suggest return of sexual functioning to baseline once the medication is stopped." Which would be fine if such statements weren't wrong. A lot wrong. Bahrick cites research indicating that:
An estimated 5 to 10% of individuals may experience a diminution of the SSRI or SNRI emergent sexual side effects over time as they remain on the medication, but for the vast majority, the sexual side effects are intractable and will continue for at least as long as they take the medication.
Numb Genitals, Anyone? A variety of SSRI-induced sexual side effects have been reported. Bahrick goes into depth about some of those that are less commonly reported in the literature (maybe because nobody bothers to ask about such effects).
There are indications that some SSRI/SNRI sexual side effects thought to be rare are actually common. The most frequently documented sexual side effects are diminished libido, unspecified problems with arousal, and delayed orgasm or anorgasmia. Delayed ejaculation or orgasm, and anorgasmia have been those symptoms that the literature links most clearly and most frequently to SSRI treatment, vs. to depression itself. However the symptoms of genital anesthesia and pleasureless orgasm, outside the range of common experience and appearing to often occur together, are frequently reported among men and women in Internet communities, in an accumulating case reports literature, and in one research investigation.Sounds like fun, no? Bahrick then briefly describes the cases of one man and one woman who clearly experienced treatment-induced genital anesthesia. Even after researchers belatedly began to examine the sexual side effects of SSRIs, their measures do not assess for the presence of genital anesthesia. Again, don't ask, don't tell. Only one measure (Rush Sexual Inventory) was reported to assess genital anesthesia, and here's what research found using this measure:
Ferguson did not report specific symptom results, and Zajecka et al. reported only partial results. Zajecka et al. found that among 42 depressed patients taking a variety of SSRIs, 28% of women reported treatment-emergent decreased genital sensitivity and 25% of men reported treatment-emergent decreased intensity of orgasm, suggesting the symptoms are not uncommon.Zajecka et al. was a small study, to be sure, but this clearly indicates that more research needs to be done on the topic.
In the Long Term. Bahrick also went over some of the evidence she presented in an earlier paper, which I discussed months ago as follows...
According to Bahrick, there is only one study (Montejo et al., 1999) that has examined the emergence of sexual side effects after cessation of SSRI medication. In this study, patients who had experienced significant reductions in depressive symptoms in response to an SSRI were switched to amineptine (which impacts the dopaminergic system and noradrenergic systems to a much greater extent than it impacts serotonin) or to Paxil. A third group received amineptine only (they were not switched from an SSRI). Amineptine-only treatment resulted in 4% incidence of sexual dysfunction, whereas the switched-to-Paxil group had an 89% incidence of sexual dysfunction, and the switched-to-amineptine group decreased from a 100% to a 55% incidence of sexual side effects. Mind you, these treatments lasted for six months, so those who switched to amineptine, a drug that rarely induces sexual side effects, still had a high rate of sexual side effects six months after SSRI treatment discontinuation.Bahrick also noted that there is quite credible evidence from two trials that SSRIs can prolong ejaculatory latency after the discontinuation of treatment. For some individuals, this is a desired effect. For others, not so much. Likely because they are perceived as so benign, it was also noted that, among urologists, SSRIs are the most widely used treatment for premature ejaculation.
The Internet. Over 1500 individuals belong to one internet-based group whose main focus is the discussion of SSRI-related sexual side effects. Bahrick's review of their discussion indicated:
Sexual side effects are reported also to sometimes change over time: for example, there are indications that what was initially experienced as a positive ejaculation delay evolved over time into persistent post-medication low libido, impotence, leaking semen, and a precipitous decline in quality of orgasm and genital sensation.Again, sounds like fun, right? Some naysayers may say that this is just a bunch of internet crazies who bonded together based on some bogus perceptions, who blamed treatment for their psychological problems. Alternatively, one might note that the small body of available evidence all converges on SSRIs causing sexual dysfunction in a relatively high percentage of people, so the concerns of this internet group are likely well-founded in reality.
And More. Bahrick also notes that there are four published case reports, totaling eight cases, where the symptoms described in the article have occurred in patients who had no history of sexual difficulties prior to starting SSRIs. On top of that, another report recently appeared in Primary Psychiatry, which noted, among other items...
Sexual side effects manifest in a variety of presentations and severities, but sexual functioning is assumed to return to normal once antidepressants are discontinued. In the recent peer-reviewed literature, three separate case reports have detailed sustained persistence of sexual dysfunction and genital anesthesia well after termination of SSRIs in the absence of residual psychopathology or another identifiable disorder. In each report, the annoying symptoms were absent prior to antidepressant therapy. Oddly, these case reports have not appeared in the psychiatric or psychopharmacology literature, but rather, two have been published in psychology journals and the third in a gynecology/women’s health journal.Starting a Movement. I often get hits to my site based on Google searches for genital anesthesia combined with various SSRI drugs. These hits have come from across the world. There appears to be a real problem with long-lasting sexual side effects from SSRIs, but the "key opinion leaders" in psychiatry seem much more interested in lining their pockets with drug company money, badly misinterpreting research findings, and looking the other way. And this is what passes for evidence-based medicine?
Read Bahrick's article regarding long-term sexual side effects of SSRIs and ask your doctor about these effects. You are certain to receive an awkward glance. When that happens, feel free to pass along a copy of the article to your physician. If continuing medical education and drug reps aren't going to educate doctors on this issue, I suppose a grassroots effort is in order. Let me know how it goes.
Update. Thanks to an alert commenter for noting that the link to the article does not work. A less direct way to access the article is to follow this link then look for the article in Volume 1. The journal publisher has not yet mastered decent web design. The point of an open access journal is to allow easy access!